Tornadoes · United States · Texas · 2024
EF1 tornado, Joy to Bluegrove, Texas, May 25, 2024
From Joy to Bluegrove, this EF1 tornado ran 3.4 miles across Clay County on May 25, 2024, touching down at 5:33 PM CDT and reaching 100 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 25, 2024
- Touchdown
- 5:33 PM CDT (22:33 UTC)
- Lifted
- 5:41 PM CDT (22:41 UTC)
- On the ground
- 8 minutes
- Path length
- 3.4 miles (5.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Clay County
- Touchdown point
- 33.632, -98.341
- Lift-off point
- 33.654, -98.287
- Record number
- 2405251633-01
The damage survey
6 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma. The combination of strong dynamics/kinematics, locally extreme instability (objective analysis depiction >6000 J/kg CAPE) and unseasonably rich low-level moisture was sufficient for significant supercell thunderstorms. An initial round of supercells developed across portions of western-north Texas and eventually spread into portions of southwestern and southern Oklahoma through the evening. All severe hazards, including multiple tornadoes, were observed with the most robust and longest-sustaining storms.
The Windthorst Tornado moved from Archer County into Clay County northeast of Windthorst. The tornado shifted east-northeast and then east after it moved into Clay County. Tree damage was observed soon after it moved into Clay County. A house received some shingle damage and a barn suffered significant roof damage as the tornado approached Conrady Road. The tornado continued east with no additional damage noted before dissipating.
This tornado was observed by storm spotters and chasers including off-duty NWS meteorologists. Trees were snapped along FM-1883 west of the community of Deer Creek. Otherwise the specific path was estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS OUN issued a tornado warning for this county at 22:15 UTC, 18 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a tornado watch, issued at 20:28 UTC and running to 02:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:28 UTC | 02:54 UTC | Tornado Watch | OUN |
| 21:25 UTC | 22:15 UTC | Severe Thunderstorm Warning | OUN |
| 21:31 UTC | 22:00 UTC | Severe Thunderstorm Warning | OUN |
| 21:41 UTC | 22:30 UTC | Tornado Warning | OUN |
| 21:57 UTC | 22:45 UTC | Severe Thunderstorm Warning | OUN |
| 21:59 UTC | 22:45 UTC | Severe Thunderstorm Warning | OUN |
| 22:13 UTC | 22:45 UTC | Severe Thunderstorm Warning | OUN |
| 22:15 UTC | 23:00 UTC | Tornado Warning | OUN |
| 22:37 UTC | 23:15 UTC | Severe Thunderstorm Warning | OUN |
| 22:55 UTC | 23:30 UTC | Tornado Warning | OUN |
| 23:04 UTC | 23:45 UTC | Severe Thunderstorm Warning | OUN |
| 23:29 UTC | 23:36 UTC | Severe Thunderstorm Warning | OUN |
| 00:16 UTC | 01:00 UTC | Severe Thunderstorm Warning | OUN |
| 00:50 UTC | 01:30 UTC | Severe Thunderstorm Warning | OUN |
| 00:51 UTC | 01:30 UTC | Severe Thunderstorm Warning | OUN |
| 01:25 UTC | 02:15 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 25, 2:28 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 25, 2:28 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Norman OK 228 PM CDT Sat May 25 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 218 PM CDT Sat May 25 2024 A Moderate severe risk will remain through much of our Oklahoma CWA to an Enhanced risk across our Texas CWA through midnight with the potential of severe storms rapidly growing to supercells initiating east of an approaching dryline and Pacific-based cold front. Increasing moisture will continue to destabilize the warm sector which includes our entire CWA while strong mixing off the surface may erode a weak cap as a low-level jet will be strengthening overnight. Steepening mid-level lapse rates will result in strong to extreme Mixed Layer CAPE values. The strong instability along with strong shear could start convective initiation later this afternoon into the evening hours with supercells producing very large hail while DCAPE values in excess of 1500 J/kg could produce over 80 mph downburst winds as well as a risk for tornados. Should it develop, it would be fairly fast moving across our CWA and exiting after midnight as the surface boundaries (dryline/cold front) start pushing in from the west. Expecting Sunday to be dry. && .LONG TERM... (Sunday night through next Friday) Issued at 218 PM CDT Sat May 25 2024 We are still expected to stay dry next week Monday but the forecast becomes "wetter" from Tuesday on with increasing storm probabilities through the latter half of next week. Although sunny and unseasonably warmer (upper 80s to lower 90s) but less humid on Monday, increasing afternoon cloud cover will be cooling temperatures to more seasonably average as next week progresses. However, could still feel muggy if the moister ECMWF solution is correct. Models in agreement with an upper ridge building over the western U.S. returning the Southern Plains to a northwest flow pattern expelling a series of shortwaves resulting in MCS activity coming down from the Central & Southern High Plains. As a result, will maintain POPs for elevated storms from this complex every evening/night starting Tuesday. Down in the lower levels, models also in agreement with increasing moisture transport reforming a dryline lee of the Colorado/New Mexico Rockies with each daytime punch only making it to the New Mexico/Texas state lines. Models do differ with the strength of the moisture return and instability into our area with the ECMWF more aggressive and unstable advecting upper 60s dew points by Wednesday along with a warm front lifting into our area on Friday. Meanwhile, moisture advection is slightly weaker (lower 60s dew points) with a less defined warm front passage with the GFS solution. Without the potential of a surface boundary until the end of the week, both models in agreement with moisture ascent seen in the isentropic fields from the lower through mid-levels for warm advection rain showers although may stay capped for any surface based convection. Thursday night/Fridays convection could be more widespread with a stronger vort-max coming through over a lifting warm front. As far as severe, the overall "moister" ECMWF would suggest a few strong storms with up to 1500 J/kg of MUCAPE although shear would be very weak for any severe organization. Long range models deviate at the end of this week with the handling of a large amplitude trough digging through this weekend as per the ECMWF with more of a short wave with the GFS solution. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Sat May 25 2024 Mainly VFR conditions this afternoon outside of near the Red river where some lingering MVFR ceilings will linger into the afternoon hours. Otherwise gusty south/southeast winds will also develop during the afternoon hours. Some convection is expected to develop across the west and move east across the area this evening. LLWS will also occur overnight as the LLJ strengthens to near 50kts. Some MVFR ceilings may redevelop late tonight into Sunday morning, but should be short-lived as surface winds veer ahead of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 91 61 87 / 40 0 0 0 Hobart OK 64 94 60 92 / 20 0 0 0 Wichita Falls TX 72 97 63 92 / 30 0 0 0 Gage OK 60 89 54 91 / 10 0 0 0 Ponca City OK 68 88 58 86 / 60 0 0 0 Durant OK 72 94 65 89 / 40 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...30
Hazardous weather outlook, May 25, 2:52 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 252 PM CDT Sat May 25 2024 OKZ004>048-050>052-TXZ083>090-262000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 252 PM CDT Sat May 25 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Severe thunderstorms will be possible this afternoon through the evening hours with supercells that could produce up to softball size hail and up to 80 mph or higher downburst wind gusts. Long track tornadoes will also be possible anywhere in the risk area. All of our area is within a risk for severe storms with the highest risk area across northern through central and southwest Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across our entire area should prepare for severe weather operations through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms chances will return on Tuesday and every day and night through Friday. A few of these storms could become strong to low-end severe. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 25, 5:03 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
503 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 5 SSE Cloud Chief 35.19N 98.82W
05/25/2024 E1.00 Inch Washita OK Trained Spotter
Spotter reported between Rocky and 152,
north of Mountain View. Location estimated
based on radar.
&&
JHLocal storm report, May 25, 5:11 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
511 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail Windthorst 33.58N 98.44W
05/25/2024 E1.75 Inch Archer TX Public
time estimated based on radar.
&&
JHLocal storm report, May 25, 5:25 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
525 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail 3 W Colony 35.36N 98.73W
05/25/2024 E2.50 Inch Washita OK Emergency Mngr
Report on Hwy 54, 10 miles south of
Weatherford; time estimated based on radar.
&&
JHLocal storm report, May 25, 5:27 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
527 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Hail 4 W Stecker 34.95N 98.39W
05/25/2024 E1.00 Inch Caddo OK Public
Report from mPING; time estimated based on
radar.
&&
JHLocal storm report, May 25, 5:30 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
530 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 4 E Arnett 36.14N 99.71W
05/25/2024 E1.75 Inch Ellis OK Public
Report from mPING; time estimated based on
radar.
&&
JHLocal storm report, May 25, 5:33 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 4 WSW Weatherford 35.51N 98.77W
05/25/2024 M63 MPH Custer OK Mesonet
&&
JHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
10.6 hours before the tornado, 131 km from the path. May 25, 2024.
- Mixed-layer CAPE
- 2118 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 900 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
- 0-3 km lapse rate
- 3.9 K/km
Fort Worth, TX (KFWD), 00:00Z
1.4 hours after it, 131 km from the path. May 26, 2024.
- Mixed-layer CAPE
- 4676 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 5028 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 8.6
- Supercell composite
- 28.4
- 0-3 km lapse rate
- 6.5 K/km
The radar
The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the touchdown began at 22:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:02 UTC | HAIL 1.75 | Windthorst | Archer, TX | time estimated based on radar. |
| 22:16 UTC | TORNADO | 1 Ene Windthorst | Archer, TX | Tornado observed near Windthorst, starting at 516 PM and lasting until approximately 525PM. |
| 22:37 UTC | TORNADO | 5 Wsw Bluegrove | Clay, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 25, 2024
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 4:59 PM EDT | EF0 | Beaver, PA | 0.1 | 30 | $10,000 | ||
| May 25 | 5:16 PM CDT | EF1 | Archer, TX | 3.4 | 200 | $20,000 | ||
| May 25 | 5:42 PM CDT | EF2 | Eastland, TX | 2.5 | 70 | $100,000 | ||
| May 25 | 6:14 PM CDT | EF1 | Woodward, OK | 2.6 | 50 | $40,000 | ||
| May 25 | 6:29 PM CDT | Unrated | Major, OK | 3.4 | 200 | |||
| May 25 | 7:15 PM CDT | EF0 | Barber, KS | 1.3 | 1 | |||
| May 25 | 7:29 PM CDT | EF2 | Harper, KS | 6.7 | 100 | |||
| May 25 | 7:54 PM CDT | Unrated | Love, OK | 0.3 | 30 | |||
| May 25 | 8:06 PM CDT | Unrated | Love, OK | 0.5 | 50 | |||
| May 25 | 9:39 PM CDT | EF3 | Valley View tornado, TX | 47.3 | 1,400 | 7 | 80 | $19 million |
| May 25 | 10:46 PM CDT | EF1 | Denton, TX | 1.4 | 800 | $1.0 million | ||
| May 25 | 11:19 PM CDT | EF3 | Claremore–Pryor tornado, OK | 23.9 | 2,000 | 2 | 23 | $45 million |
| May 25 | 11:20 PM CDT | EF1 | Collin, TX | 8.3 | 800 | $10,000 | ||
| May 25 | 11:23 PM CDT | EF3 | Collin, TX | 0.7 | 175 | $1.2 million | ||
| May 25 | 12:07 AM CDT | EF1 | Mayes, OK | 6.1 | 2,000 | $1.0 million | ||
| May 25 | 12:15 AM CDT | EF1 | Hunt, TX | 1.1 | 50 | $50,000 | ||
| May 25 | 12:25 AM CDT | EF1 | Mayes, OK | 2.4 | 300 | $3.8 million | ||
| May 25 | 12:36 AM CDT | EF1 | Delaware, OK | 1.8 | 650 | |||
| May 25 | 12:59 AM CDT | EF3 | Decatur tornado, Oklahoma and Arkansas | 7.9 | 3,200 | 2 | $6.2 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.